Oklahoma, 2018

Drought in Oklahoma, April 1 to 30, 2018

April 1 to 30, 2018 · NWS TSA · 2 events in 2 counties and zones

Much of eastern Oklahoma received below normal rainfall during April 2018. A large portion of northeastern Oklahoma received less than 50 percent of normal average rainfall amounts for the month, including Osage and Pawnee Counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Much of eastern Oklahoma received below normal rainfall during April 2018. A large portion of northeastern Oklahoma received less than 50 percent of normal average rainfall amounts for the month, including Osage and Pawnee Counties. As a result of the continued rainfall deficit across this portion of northeastern Oklahoma, severe drought (D2) conditions persisted through April. Monetary damage estimates due to the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 31, 10:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 31, 10:46 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1146 PM CDT Sat Mar 31 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Ongoing scattered showers from NW AR through SE OK will continue
to spread eastward with a diminishing trend and limited impacts
through the early morning hours. Ceilings are expected to trend
downward late tonight with southern locations impacted initially
before ceilings spread northward later Sunday morning. Pattern
looks favorable for prevailing low MVFR to IFR ceilings with
patchy drizzle and fog. The lowest ceilings are expected from SE
OK through W AR w/ an extended period of IFR ceilings likely.

&&

.PREV DISCUSSION... /Issued 900 PM CDT Sat Mar 31 2018/

..UPDATE...

DISCUSSION...
Scattered showers/thunderstorms have developed across portions of
NE OK/NW AR this evening ahead of cold front, which has pushed
south of I-44. This activity will continue to spread into southeast
Oklahoma/west-central Arkansas overnight. Instability, surface
based or otherwise, remains very marginal, however could still see
a few storms produce small hail across southeast Oklahoma through
the remainder of the evening hours. Short term forecast on track
with no significant changes anticipated this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   38  38  32  51 /  10  50  40  40
FSM   53  53  42  53 /  70  50  60  40
MLC   50  51  36  55 /  70  40  40  30
BVO   35  35  29  49 /  10  40  20  40
FYV   41  46  34  50 /  40  60  60  50
BYV   38  38  33  51 /  30  60  60  50
MKO   45  45  35  53 /  20  50  50  40
MIO   36  36  32  48 /  10  60  40  40
F10   43  44  33  52 /  10  40  40  30
HHW   60  71  43  57 /  70  20  30  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....07
Hazardous weather outlook, Mar 31, 3:24 PM CST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
424 PM CDT Sat Mar 31 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
424 PM CDT Sat Mar 31 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Elevated.
    AREA...Eastern Oklahoma and Northwest Arkansas.
    ONSET...Around 6 PM.

FLASH FLOOD.
	RISK...Limited.
	AREA...Southeast Oklahoma and Northwest Arkansas.
	ONSET...This evening.

HEAVY RAIN.
	RISK...Limited.
	AREA...Southeast Oklahoma and Northwest Arkansas.
	ONSET...This evening.

DISCUSSION...

A strong cold front, now surging south across Kansas, will move
across the area late this afternoon and tonight. Widespread showers
with scattered thunderstorms will likely develop along the front by
early evening. The greater coverage of storms will be across eastern
Oklahoma, south of the Interstate 44 corridor after 6 PM.
Instability will remain limited, however a few of the stronger
storms could produce small hail and brief heavy rainfall.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm...Winter Weather...High Wind Potential.
MONDAY...Thunderstorm Potential.
TUESDAY...Thunderstorm and High Wind Potential.
WEDNESDAY and THURSDAY...No Hazards.
FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

An arctic cold front will slide south across the region late today
and tonight. Falling temperatures are expected on Easter Sunday with
gusty northeast winds. Late afternoon temperatures will fall to near
freezing along and north of I-44, and possibly for areas near the
Missouri border in far northeast Oklahoma and northwest Arkansas
Sunday night. Areas of light rain or drizzle, and possibly a few
isolated thunderstorms, are expected to develop over the region
Sunday as an upper wave passes by to the north. Thus, some light
icing is possible, with accumulations up to a tenth of an inch,
mainly on elevated surfaces such as bridges and overpasses. Some
impact to travel on the holiday weekend is possible. Stay tuned to
the latest forecast updates.

Thunderstorms will be possible Monday and Monday night as well.
Elevated instability will increase and thus there will be some
potential for marginally severe hail with the stronger storms.

Depending on the speed of the next strong cold front Tuesday, a
severe weather threat could materialize as a band or line of storms
develops along the front during the afternoon and early evening
hours. A warm and unstable airmass will be in place ahead of the
front, and wind shear will be sufficient to support severe weather.
Damaging winds and large hail would be the main threats, and this
threat will be greatest to the southeast of Interstate 44. If the
front is faster to move through the area, the severe weather threat
would be focused more into central Arkansas and the ArkLaTex region,
just to the south and east of the region.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Osage

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Pawnee

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745138, 745139.